Drought, Bureau
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Bureau forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 41.404, -89.529 (the zone’s center; the record gives no point)
The drought that began back in June 2005 continued through December 2005 and into January 2006. Since the growing season was now over, the main impacts on the drought were hydrologic.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
The drought that began back in June 2005 continued through December 2005 and into January 2006. Since the growing season was now over, the main impacts on the drought were hydrologic. A report on the hydrologic conditions is supplied by the service hydrologist.Stream flows began the month with most locations reporting near normal (25th to 74th percentile) conditions. A few locations reported above normal (76th to 90th percentile) conditions and a few locations reported below normal (10th to 24th percentile) conditions. From the 2nd through the 6th most locations reported below normal conditions, with a few locations reporting much below normal (less than 10th percentile) conditions and a few locations reporting near normal conditions. After the 6th most locations returned to the same conditions they experienced when the month began. Aside from some minor day to day fluctuations, these conditions persisted through the end of the month.December's precipitation was below normal. Total precipitation for the month was 1.26 inches, or 0.61 inches below normal and 67% of normal. The six-month precipitation total was 11.71 inches, or 7.05 inches below normal and 62% of normal. December was the eleventh consecutive month with below normal precipitation. During this eleven-month period total precipitation has been 21.85 inches, or 13.08 inches below normal and 63% of normal.According to the U.S. Drought Monitor maps (http://drought.unl.edu/dm/), the drought conditions for the HSA did not change much during the month. By the end of the month, the eastern two-thirds of the HSA were in the Extreme Drought (D3) category. The western one-third of the HSA was in the Severe Drought (D2) or Moderate Drought (D1) category.According to the NOAA/NWS Climate Prediction Center, parts of the HSA have been extremely dry over the past year. In the northwest Illinois climate division the yearly precipitation total for 2005 was in the lowest 1% of all annual precipitation totals for 1895 through 2005. In the east central Iowa climate division the total for 2005 was in the lowest 4% of all annual precipitation totals for the same time period.Conditions have also been dry, albeit not as severe, over the past three years. In the northwest Illinois climate division the three-year precipitation total for 2003 through 2005 was in the lowest 4% of all three-year precipitation totals for 1897 through 2005. In the east central Iowa climate division the total for 2003 through 2005 was in the lowest 10% of all three year precipitation totals for the same time period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Nov 30, 11:00 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1100 PM CST WED NOV 30 2005 .UPDATE...SNOW DEVELOPING NICELY ACROSS THE CWA AT THIS TIME...WITH SNOW BEING REPORTED ACROSS ALL WESTERN AND EVEN SOME CENTRAL COUNTIES...WITH A LIGHT DUSTING ALREADY. NORTHWEST COUNTIES MAY HAVE HIGHER VALUES...AS THEY STARTED BACK AROUND 8 PM. ONCE SNOW BEGINS...IT QUICKLY REDUCES VISIBILITIES IN MODERATE SNOWFALL...AS EVIDENCED BY THE RAPID DROP IN CONDITIONS BETWEEN THE 0252Z AND 0341Z OBSERVATIONS AT KIOW. FROM THOSE VISIBILITIES SNOW MAY BE FALLING AT UP TO THREE QUARTERS OF AN INCH PER HOUR AT TIMES...THOUGH REALISTICALLY MAY BE RECEIVING MORE LIKE A QUARTER TO A HALF INCH PER HOUR. SEE NO REASON TO CHANGE FORECAST AT THIS TIME...AND HAVE SENT OUT AN UPDATE WITH A FRESHENING OF THE CURRENT CONDITIONS. ..LE.. .PREVIOUS DISCUSSION... .SYNOPSIS...150 KT JET AT H3 WAS PLOWING INTO CENTRAL ROCKIES AT 12Z. AT MID LEVELS...IMPRESSIVE H5 SHORTWAVE MOVING ACROSS NORTH CENTRAL EARLY THIS AFTERNOON. THIS WAS SPINNING UP A COUPLE CENTERS OF LOW PRESSURE AND RESULTING SNOW THIS AFTERNOON. MAIN SYNOPTIC LOW WAS OVER SW KS...WHILE ANOTHER LOW...NOT HANDLED WELL BY MODELS... WAS CLOSER TO MID LEVEL CIRCULATION OVER NORTHEAST NEB AT 21Z. STRONG LOW LEVEL JET FEEDING INTO THE NORTHERN LOW...ALONG WITH STRONG MID LEVEL FORCING AND JET LEVEL DIVERGENCE...WAS RESULTING IN AREAS OF MODERATE TO HEAVY SNOW UNDER DEVELOPING LEAF CLOUD IN NW IA...SE SD AND NE NEB. STRONG 3 HOUR PRESSURE FALLS MAXIMA NOTED NEAR KSUX AND NORTHEAST OK. && .SHORT TERM...TONIGHT THROUGH THURSDAY...POTENTIAL FOR FIRST SIGNIFICANT SNOWFALL OF SEASON MAIN FOCUS IN SHORT TERM. 12Z GFS AND NAM TRENDED A BIT TOO FAR SOUTH WITH THE MID LEVEL VORT NOTED ON WATER VAPOR IMAGERY OVER WESTERN NEB SO FAR TODAY...AND DID NOT PREDICT THE DEVELOPING LOW OVER NORTHEAST NEB AT ALL. 12Z ECMWF WAS A BIT CLOSER WITH THE VORT CENTER...TAKING THE TRACK ABOUT 80 MILES FURTHER NORTH INTO W CENTRAL IL BY 12Z THU. AT SURFACE...MODELS CONSOLIDATE LOWS INTO ONE CYCLONE SE OF KANSAS CITY AT 06Z. BASED ON CURRENT TRENDS...THIS MAY BE TOO FAR SOUTH. OVERALL...CONFIDENCE LOW ON TRACK OF MAIN LOW CENTER LATE TONIGHT. WHAT IS MORE CERTAIN...IS THAT DEEP LIFT IN THE FORM OF MID LEVEL Q-VECTOR CONVERGENCE...JET EXIT REGION LIFT...AND ISENTROPIC UPGLIDE ALL SUPPORT MEASURABLE SNOWFALL TONIGHT OVER ENTIRE FORECAST AREA. CURRENT THINKING IS THAT MODERATE TO HEAVY SNOW AHEAD OF THE NORTHERN LOW WILL MOVE INTO EASTERN IA MID TO LATE EVENING...THEN AS MAIN LOW CENTER AND VORT MAX PASSES TO SOUTH LATER TONIGHT...WARM CONVEYER BELT AND INVERTED SURFACE TROUGH WILL SUPPORT HEAVIER SNOW SOUTH OF INTERSTATE 80. WITH THIS IN MIND...SNOW ADVISORY ISSUED FOR EAST CENTRAL IA TONIGHT...THEN FOR CWA MAINLY SOUTH OF I-80 FOR LATE TONIGHT. SNOW AMOUNTS IN SOUTH MAY BE AT LOW END OF USUAL ADVISORY CRITERIA...CLOSER TO 2 TO 3 INCHES...BUT WENT WITH HIGHLITE AS IT WILL BE FIRST ACCUMULATING SNOW IMPACTING TRAVEL IN THIS AREA FOR THE SEASON. EXPECTING 2 TO 3 INCHES...WITH POTENTIAL FOR UP TO 4 INCHES MAINLY WEST OF CEDAR RAPIDS TO INDEPENDENCE LINE LATE TONIGHT. LOW QUICKLY SHIFTS EAST OF AREA THU MORNING...WITH HIGH DROPPING INTO WESTERN IA/MO DURING DAY WITH MID LEVEL SUBSIDENCE SUPPORTING GRADUAL CLEARING. WITH COLD ADVECTION AND BRISK NW WINDS... TEMPERATURES TO RISE ONLY INTO MID 20S TO AROUND 30. ..SHEETS.. && .LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY... COLD WEATHER WILL CONTINUE THROUGH THE NEXT WEEK. THAT MORE THAN ANYTHING ELSE IS THE MOST CONFIDENT FEATURE OF THE FORECAST. BEGINNING THURSDAY NIGHT...SUBSIDENCE SHOULD TEMPORARILY CLEAR SKIES AS HIGH PRESSURE IS CENTERED OVER THE CWA. THIS SHOULD PROVIDE IDEAL CONDITIONS FOR A BIG TEMP DROP...WITH SOME LOCATIONS LIKELY SEEING THE FIRST ZERO DEGREE OR NEGATIVE NUMBERS FOR THE AREA. THE LOCATIONS AT RISK FOR THIS WILL GREATLY DEPEND ON FRESH SNOW COVER EXCEEDING ONE INCH AND CLEAR SKIES. AT THIS TIME...THE NORTH APPEARS TO HAVE THE BEST CHANCE OF THIS...AS THEY ALREADY HAVE SOME SNOW COVER. ELSEWHERE...WILL CONSERVATIVELY GO WITH 8 TO 12 DEGREES FOR LOWS. FRIDAY...CLOUDS WILL SPREAD OVER THE AREA IN A SOLID MID AND HIGH DECK...AS ISENTROPIC LIFT INCREASES THROUGH THE DAY. SATURATION IS STILL IN QUESTION FOR FRIDAY NIGHT...BUT CHANCE POPS FOR SNOW APPEAR WORTHY TO MENTION. LOOKING BEYOND...SATURDAYS SYSTEM APPEARS TO BE WELL SOUTH OF THE AREA...BUT WITH COLD AIR IN PLACE...AND SATURATION HAVING ALREADY BEEN HELPED ALONG BY FRIDAY AND FRIDAY NIGHTS PCPN...WE SHOULD SEE SOME LIGHT SNOWS. ACCUMULATIONS AT THIS POINT APPEAR TO BE AROUND AN INCH OR LESS...WITH THE HIGHEST ACCUMS IN THE SOUTH. MODELS DIVERGE STRONGLY AFTER SATURDAY...WITH THE GFS NOW CLOSING OFF THE POLAR VORTEX OVERHEAD...AND THE 00Z ECMWF CONTINUING WITH ACTIVE NORTHWEST FLOW. FOR NOW...WILL GO CLOSER TO THE ECMWF...BUT TREND COOLER THAN ITS TEMPS...WHICH WOULD BE IN AGREEMENT WITH THE 00Z AND 06Z GFS SOLUTIONS. TEMPS WILL BE HELD PRIMARILY IN THE 20S FOR HIGHS AND 10 TO 15 FOR LOWS...BUT...THIS IS STILL SPLITTING THE DIFFERENCE BETWEEN MODELS. REALITY MAY SHOW THAT WE MAY BE AROUND 10 DEGREES TOO WARM WITH THESE LOWS IF NEGATIVE FEEDBACK RESULTS IN THE 12Z GFS VERIFYING. ...ERVIN... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...SNOW ADVISORY TONIGHT FROM 7 PM TO 6 AM SOUTH AND EAST CENTRAL...OR SOUTH AND WEST OF A LINE FROM MUSCATINE THROUGH MOUNT VERNON...TO LAMONT. IL...SNOW ADVISORY TONIGHT FROM 10 PM TO 6 AM SOUTH OF A LINE FROM KEITHSBURG TO ALEXIS. MO...SNOW ADVISORY TONIGHT FROM 7 PM TO 6 AM. && SHEETS/ERVIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 503 AM CST WED NOV 30 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-011115- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 503 AM CST WED NOV 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SNOW WILL DEVELOP THIS EVENING WITH WIDESPREAD 1 TO 3 INCH AMOUNTS BY SUNRISE. LOCATIONS ALONG AND NORTH OF HIGHWAY 30 ARE EXPECTED TO RECEIVE MOST OF THE 2 INCH OR MORE TOTALS. LOCATIONS SOUTH OF HIGHWAY 34 WILL RECEIVE AMOUNTS MAINLY AROUND AN INCH OR TWO. BELOW FREEZING TEMPERATURES WILL ALLOW FOR THE SNOW TO QUICKLY ACCUMULATE ON ROAD SURFACES. MOTORISTS SHOULD PLAN FOR WINTER WEATHER DRIVING CONDITIONS. A SNOW ADVISORY MAY BE ISSUED LATER TODAY IF WIDESPREAD SNOW AMOUNTS NEAR OR IN EXCESS OF THREE INCHES ARE ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANY LINGERING FLURRIES WILL END ON THURSDAY MORNING WITH LITTLE OR NO ADDITIONAL ACCUMULATION. THERE IS A CHANCE OF LIGHT SNOW ON FRIDAY... PARTICULARLY NORTH OF HIGHWAY 30. THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK... THERE ARE SEVERAL CHANCES OF SNOW AS SEVERAL WAVES PASS OVER THE AREA. THE TIMING AND SNOWFALL POTENTIAL ASSOCIATED WITH THESE WAVES IS STILL UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. PLEASE REPORT SNOW CONDITIONS AND SNOW AMOUNTS PLUS ANY LOCAL ROAD CONDITIONS TO THE NOAA NWS FORECAST OFFICE IN THE QUAD CITIES. NICHOLS/MAYES
The national radar mosaic for the moment the first event began.
13 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485008, 5485009, 5485010, 5485011, 5485012, 5485013, 5485014, 5485015, 5485016, 5485017, 5485018, 5485019, 5485020.